Minnesota, 2012

Damaging Wind in Minnesota, July 5, 2012

July 5, 2012 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced damaging winds in northern Jackson County during the predawn hours of July 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced damaging winds in northern Jackson County during the predawn hours of July 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 2:35 AM CST, 40 minutes earlier.

Area forecast discussion, Jul 5, 2:35 AM CST, 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 AM CDT THU JUL 5 2012

.DISCUSSION.../ISSUED AT 325 AM CDT/
WEAK UPPER IMPULSE IS EVIDENTLY THE INSTIGATOR FOR CURRENT STORMS
FROM FSD AREA EAST AND SOUTH...MOSTLY EAST...ALONG INSTABILITY AXIS
WITH SOME UPSTAIRS WARM ADVECTION. THIS WEAK SYSTEM SHOULD MOVE EAST
QUICKLY EARLY THIS MORNING AS THERMAL SUPPORT WEAKENS. OTHER CHANCE
OF STORMS TODAY WILL BE LATE IN THE DAY OVER THE SOUTHWEST CORNER OF
THE FORECAST AREA...AS STRONGER UPPER AND MID LEVEL SUPPORT BEGINS
TO SHOW ITS FACE OUT THERE. FAVORABLE CONDITIONS FOR SCATTERED
STORMS SHOULD PUSH THEIR WAY NORTH AND NORTHEAST DURING TONIGHT WITH
THE BEST SUPPORT OUT WEST. THREAT OF STORMS SHOULD THEN MOVE EAST
AND SOUTHEAST ACROSS THE AREA FRIDAY AND FRIDAY NIGHT AS COLD FRONT
MOVES ACROSS AREA WITH THE BETTER CONDITIONS FOR DEVELOPMENT
REMAINING TO THE NORTH. MODELS ARE FAIRLY CLOSE ON BRINGING THIS
SYSTEM BY AND GIVING THE AREA A DRY SATURDAY WITH THE EXPECTED
EXCEPTION OF THE WEAK CANADIAN. STORM COVERAGE SHOULD BE SCATTERED
AT MOST. IT WILL TAKE QUITE A STORM TO PRODUCE SEVERE WEATHER BUT
WITH COPIOUS MOISTURE AND DECENT INSTABILITY...ISOLATED SEVERE
INDICATED ON SPC OUTLOOK MAY BE REASONABLE.

THE EXCESSIVE HEAT HIGHLIGHTS WILL BE CONTINUED AS WE HAVE BEEN
CARRYING WITH A WARNING JUST SOUTH AND EAST OF SIOUX FALLS STARTING
AT NOON AND OTHERWISE AN ADVISORY ELSEWHERE. TEMPERATURES SHOULD GET
PRETTY WARM AGAIN AS MODELS HAVE BEEN OVERDOING THE COOLING...THEY
CERTAINLY DID NOT SEE THE RESURGENT FRIDAY SYSTEM A DAY AGO. THIS
SYSTEM WILL ENHANCE THE WARMING POTENTIAL AND INCREASE LOW LEVEL
MOISTURE/DEW POINTS OVER MOST OF THE AREA. THE NORTHWEST CORNER IS
MARGINAL FOR KEEPING THE ADVISORY AND SINCE IT IS OUT...MUST KEEP IT
FOR THE CONTINUED POTENTIAL OF THE OVERDONE MODEL COOLING. LOOKS
LIKE THE COOLING WILL COME OVER THE AREA AFTER THE HIGHLIGHTS EXPIRE
THOUGH WITH A DECENT WEEKEND.

EXTENDED GUIDANCE SUGGESTS SOME POTENTIAL FOR A FEW STORMS SUNDAY
AND WILL GO WITH A SLIGHT CHANCE IN THE SOUTH...BUT OVERALL THE
WEEKEND SHOULD BE DRY. DRY AND MILD IN FACT LOOKS GOOD FOR THE
MONDAY THROUGH WEDNESDAY PERIOD WITH TEMPERATURES NORMAL OR WITHIN
SHOUTING DISTANCE THEREOF.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
VFR CONDITIONS EXPECTED THROUGH 06/06Z. THERE REMAINS A VERY LOW
THREAT FOR ISOLATED THUNDERSTORMS FROM AROUND 05/09Z THROUGH 05/14Z
IN SOUTHEAST SOUTH DAKOTA...INCLUDING THE KFSD/KSUX AREA...DUE TO
VERY WEAK WAVE...MAINLY IN AREAS NEAR AND JUST POST FRONTAL.
HOWEVER...THE THREAT IS JUST TOO LOW FOR A MENTION IN THE TAF.
/CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT
     FRIDAY FOR IAZ001>003-012>014-020>022-031-032.

     HEAT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR IAZ001>003-
     012>014-020>022-031-032.

MN...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT
     FRIDAY FOR MNZ081-089-090.

     HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR MNZ071-072-080-097-098.

     HEAT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR MNZ081-089-090.

NE...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT
     FRIDAY FOR NEZ013-014.

     HEAT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR NEZ013-014.

SD...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT
     FRIDAY FOR SDZ066>071.

     HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR SDZ038>040-050-052>065.

     HEAT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR SDZ066>071.
Hazardous weather outlook, Jul 4, 2:30 PM CST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT WED JUL 04 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
330 PM CDT WED JUL 04 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED STORMS ARE POSSIBLE TONIGHT ACROSS THE AREA...THOUGH AT
THIS TIME...THE PROBABILITY OF STORM DEVELOPMENT IS TOO LOW TO
WARRANT THE MENTION OF POSSIBLE SEVERE WEATHER.

EXCESSIVE TEMPERATURES...
A HEAT ADVISORY IS IN EFFECT FOR TODAY. HEAT INDEX VALUES ARE
EXPECTED TO REACH 105 TO 110 DEGREES THIS AFTERNOON...AS ACTUAL
TEMPERATURES REACH THE UPPER 90S TO A LITTLE ABOVE 100.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY WILL REMAIN IN EFFECT THURSDAY INTO FRIDAY OVER
AREAS OF THE NORTH AND WEST...WITH DAYTIME HEAT INDEX VALUES
AVERAGING 100 TO 105 DEGREES...AND OVERNIGHT HEAT INDEX VALUES ONLY
FALLING INTO THE 70S. TO THE SOUTH AND EAST...AN EXCESSIVE HEAT
WARNING WILL TAKE EFFECT ON THURSDAY AFTERNOON INTO FRIDAY...WHERE
DAYTIME HEAT INDEX VALUES WILL AVERAGE 105 TO 110 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY FOR TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 127 km away, was scanning. The volume nearest the first event began at 09:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 5, 3:15 AM CST
Where
Jackson County, 2.81 mi N of Miloma
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.790, -95.170

Thunderstorm winds lifted a shed off its foundation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401168.